Osteoporosis and Inflammatory Bowel Disease
What is Osteoporosis?Osteoporosis is a condition resulting from loss of collagen and minerals (the components of bone) from bone causing them to become weak and thin and thus increasing the risk of fractures.
What is the cause?Research has shown that the major cause of osteoporosis in IBD is due to:
- Long-term use of steroids, i.e. greater than 5gm over the course of time.
- Disease activity - high dose steroids used to control active disease may not be the only contributing factor, rather the inflammation itself may play a part in the development of osteoporosis.
- Absorption of Vitamin D and Calcium, necessary for the production of healthy bone, may be poor in IBD.
- Prolonged ill-health may lead to lack of exercise, or, in young women, cessation of the menstrual periods.
What are the symptoms?There is a tendency to fracture bones after minor falls or injuries, especially the hip or wrist. If present in the spine it may cause chronic back pain, loss of height and curvature of the spine (Dowager's hump)
How may it be detected?Several investigations may be carried out to prove the diagnosis. These could include:
- Plain X-ray - Bones will appear more transparent and 'cotton wool-like' due to loss of density.
- Bone densitometry - A special X-ray examination looking at the mineral content of bone.
- Bone biopsy - Sometimes, taking a small piece of bone, usually from the edge of the pelvis (iliac crest), may be necessary.
What is the treatment?Osteoporosis is irreversible once it has started to occur, so the emphasis is on prevention rather than cure. Despite continuing research into the condition, no single remedy is effective in its treatment. It is imperative that bones be allowed to develop to their fullest potential during their growth period and steps are taken to minimise mineral loss once this process has finished.
The benefit of eating a diet rich in calcium during bone growth is undisputed. The effect on adult bone after this time is not fully known but it is recommended that around 1000mg of calcium a day is taken, either in the diet or in the form of supplements. Foods rich in calcium include milk, cheese, yoghurts and white bread with added calcium. More detailed information can be obtained from the dietitian. Supplements may be taken in the form of tablets, e.g.calcium gluconate, calcium carbonate or Calcichew (this may be chewed). Patients with inflammatory bowel disease being treated with steroids should take calcium supplements. Patients with inflammatory bowel disease being treated by diet should also take supplements if dairy produce is not part of their diet.
Physical activity helps build up healthy bone and prevents mineral loss at any age. As you become older, exercise that puts the body under undue stress such as jogging, squash, football and other contact sports, should be avoided. Swimming is an excellent all-round exercise, which puts very little stress on the muscles and bones in the body. However to ensure bone retention weight bearing exercise is needed as well such as walking or regular muscle strengthening exercise.
Hormone replacement therapy (HRT)
Oestrogen is known to play a part in preventing bone loss in women. After the menopause levels of this hormone start to fall, it can cause an acceleration of bone mineral loss and an increased risk of fractures and bony injuries. Taking supplements of oestrogen either by implants, injections, tablets or patches on the skin within a few years of starting the menopause may help prevent this loss.
A combination of oestrogen and progesterone is necessary if the womb is still present. This will cause a small bleed similar to that seen when taking the oral contraceptive pill and will require regular checks by your doctor as vaginal bleeding after the menopause could indicate a possible sign of cancer.
Long-term use of HRT itself carries a small risk of uterine cancer and the doctor will monitor you at frequent intervals to check this. The maximum benefits of HRT have usually been reached after 5 years of treatment.
HRT may also cause diarrhoea (already a problem in IBD). If this occurs, other treatments may be given such as Fosamax.